What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 15, 2:46 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 15, 2:46 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
346 PM EDT Sun Jul 15 2018
.SYNOPSIS...
Weak upper disturbances through Monday with showers and storms.
A cold front crosses Tuesday. High pressure Wednesday through
Thursday. Low pressure Friday through Sunday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 150 PM Sunday...
Starting to see a bit of an uptick in shower and thunderstorm
activity this afternoon, and will continue to see occasional
showers and thunderstorms through the period, as multiple
shortwaves moves through the area, triggering storms in the
moist, unstable atmosphere. Threat for severe during the period
remains rather low with overall lack of good dynamics/shear, but
still can't totally rule out an isolated wind threat, should a
storm get tall enough. With anomalously high moisture content of
air, satellite estimates of 1.5 inches pw, and overall light
steering flow, any storms that develop will contain heavy
downpours, and be slow movers. An isolated water issue is
possible, although threats for this will increase in coming days
as convection coverage increases out ahead of approaching front.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 345 PM Sunday...
Southern stream short wave trough exits Monday evening, but a
northern stream trough approaches and drives a cold front toward
the area overnight Monday night. Coverage of showers and
thunderstorms decreases with the loss of heating and exodus of
the southern stream trough Monday evening, but increases again
overnight and Tuesday morning, mainly east of the Ohio River, as
the cold front approaches. With pw values close to two inches,
locally heavy downpours are possible, and gusty winds can occur
early on. The rain will need watched in areas that get hard
hard between now and Monday.
Mid level dry air arrives Tuesday as the front approaches. While
sunshine will destabilize the atmosphere over the middle Ohio
Valley Tuesday afternoon, there will be too little moisture
left for anything more than an isolated storm, even with he
front still nearby.
Clearing continues Tuesday evening behind the front. While this
may allow for post rain fog, the pressure gradient between the
front, and canadian high pressure building toward the area
from the northwest, is progged top be strong enough to support
20 kts just off the deck. Therefore, the fog is not likely to
be widespread or persistent.
The high brings dry weather Wednesday and Wednesday night as it
builds in from the northwest. The high may be close enough to
allow winds to die down and allow valley fog to form overnight
Wednesday night.
Central guidance temperatures accepted, except lowered a bit in
the valleys Tuesday night via the MET. Wednesday night looks
like the coolest night of the week, with nearly ideal
radiative cooling conditions.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 345 PM Sunday...
Period starts dry Thursday into Thursday night, as high
pressure slowly exits. A southern stream trough crosses Friday
and Friday night, and then a mid stream trough digs in for the
weekend, with a surface low and cold front. All of this is
likely to make for unsettled weather Friday through next
weekend.
Central guidance temperatures accepted, which reflect lows near
normal, but highs slowly sagging below normal given the
unsettled weather.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 150 PM Sunday...
Scattered showers and thunderstorms, particularly through 03Z
with brief MVFR/IFR restrictions. After 06Z, expect MVFR/IFR
valley fog to develop, along with the possibility of fog in
areas that receive precipitation today. Any fog that does form
will dissipate after 13Z, with a return of mostly VFR
conditions, however, convection will increase in coverage once
again particularly after 15Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers and thunderstorms this
afternoon/evening may differ from forecast. More widespread fog
may form tonight than currently forecast, particularly if
coverage of convection this afternoon is greater than forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H L
AFTER 18Z MONDAY...
Brief IFR restrictions in showers and thunderstorms through
Tuesday. Morning fog possible mid week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Jul 15, 2:46 AM EST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
346 AM EDT Sun Jul 15 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-160800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
346 AM EDT Sun Jul 15 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms may develop, mainly this
afternoon and last into the evening hours. The stronger storms may
produce locally heavy downpours and gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Mainly afternoon thunderstorms on Monday and Tuesday may produce
locally heavy downpours and gusty winds. Any slow moving
thunderstorms will have the potential to produce isolated flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 2:23 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
323 PM EDT SUN JUL 15 2018
VAZ004-WVZ024-033-034-151945-
Buchanan-Wyoming-McDowell-Mingo-
323 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCHANAN...
NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO AND SOUTHWESTERN WYOMING
COUNTIES...
At 322 PM EDT, a strong thunderstorm was located near Woodman, or 17
miles northeast of Grundy, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hanover, R.d. Bailey Lake, Gilbert Creek, Gilbert, Iaeger, Panther
and Hampden.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3749 8205 3754 8197 3755 8197 3753 8201
3755 8204 3753 8205 3754 8205 3754 8206
3756 8208 3768 8191 3767 8191 3766 8189
3768 8187 3748 8166 3739 8200
TIME...MOT...LOC 1922Z 249DEG 14KT 3751 8196
08Special weather statement, Jul 15, 3:03 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT SUN JUL 15 2018
WVZ526-152030-
Southeast Randolph-
403 PM EDT SUN JUL 15 2018
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN RANDOLPH COUNTY...
At 402 PM EDT, strong thunderstorms were located 11 miles northwest
of Upper Tract, or 16 miles northwest of Franklin, moving east at
10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Harman, Dryfork and Glady.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
3889 7952 3887 7951 3884 7954 3879 7950
3869 7960 3866 7960 3866 7963 3868 7963
3869 7966 3867 7968 3877 7979 3899 7958
3897 7951 3898 7947 3896 7935
TIME...MOT...LOC 2002Z 249DEG 49KT 3886 7946
08Special weather statement, Jul 15, 3:16 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
416 PM EDT SUN JUL 15 2018
WVZ017-019-152045-
Ritchie-Wirt-
416 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RITCHIE AND CENTRAL
WIRT COUNTIES...
At 415 PM EDT, a strong thunderstorm was located 11 miles east of
Elizabeth, moving east at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elizabeth, Morristown, Brohard, Cherry and Palestine.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3904 8116 3901 8119 3896 8139 3904 8156
3913 8131
TIME...MOT...LOC 2015Z 247DEG 49KT 3907 8119
08